Michigan, 2011

Lake-Effect Snow in Michigan, January 6 to 9, 2011

January 6 to 9, 2011 · NWS APX · 8 events in 8 counties and zones

An extended period of lake effect snow impacted Northwest Lower Michigan, from the 6th through the 9th. Colder air entered the region on the 6th, behind a departing low pressure system.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An extended period of lake effect snow impacted Northwest Lower Michigan, from the 6th through the 9th. Colder air entered the region on the 6th, behind a departing low pressure system. A large upper low over Quebec gradually cycled back over the Great Lakes, helping to maintain lake effect snow for a lengthy period. Wind directions changed substantially - from west-northwest to north-northeast and back to northwest - distributing the snow over a relatively large area. Some of the higher snowfall totals included: 14 inches in Mancelona and 20 inches in Darragh by morning of the 7th; 19 inches in East Jordan and 24 inches in Bellaire by evening of the 7th; and 12 inches in Charlevoix on the day and night of the 7th-8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 6, 6:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 6, 6:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE GAYLORD MI
655 AM EST THU JAN 6 2011

.SYNOPSIS.../ISSUED AT 418 AM/

SEVERAL WEAK DISTURBANCES...ROTATING AROUND A BROAD UPPER AIR LOW
PRESSURE SYSTEM CENTERED IN THE GEORGIAN BAY...WILL BE THE FOCAL
POINT FOR NUMEROUS SNOW SHOWERS ACROSS THE REGION THURSDAY INTO
FRIDAY. A NORTHWEST FLOW OFF LAKE MICHIGAN...WILL ALSO CONTINUE TO
BRING SOME LAKE EFFECT AND LAKE ENHANCED SNOWS TO EASTERN
UPPER...AND NORTHERN LOWER MICHIGAN...ESPECIALLY TONIGHT INTO
FRIDAY. MODERATE TO SIGNIFICANT ACCUMULATIONS WILL BE POSSIBLE IN
THE NORTHWEST FAVORED SNOW BELTS BY FRIDAY NIGHT...WITH MUCH LIGHTER
AMOUNTS EXPECTED FOR INTERIOR LOCATIONS WELL AWAY FROM LAKE MICHIGAN.

WINDS WILL TREND NORTHERLY SUNDAY...AS THE STORM SYSTEM MOVES TOWARD
THE NORTH ATLANTIC. THIS PATTERN WILL CONFINE LAKE SNOWS...TO THE
LAKE MICHIGAN AND LAKE HURON SHORELINES THROUGH MONDAY.

&&

.SHORT TERM.../ISSUED AT 418 AM/...TODAY

1001MB SURFACE LOW NEAR THE NE SHORE OF SUPERIOR. TRAILING COLD
FRONT EXTENDS SOUTH...NEARING TVC/CAD. SNOW HAD EXPANDED INTO
NORTHERN LOWER MI...AND SOME CONVECTIVE FEATURES AND BANDING WERE
SEEN EARLIER ON NORTHERN LAKE MI. THESE DIDN/T SEEM TO PERSIST LONG
ENOUGH TO CAUSE MAJOR HEADACHES.

LIGHT SYNOPTIC SNOW WILL CONTINUE TO WORK EASTWARD IN THE PRE-DAWN
HOURS. BY 12Z/7AM...ANY LINGERING SYNOPTIC SNOW SHOULD BE JUST ABOUT
TO EXIT THE NE LOWER MI COAST AND FAR EASTERN CHIPPEWA CO. LAKE
EFFECT SNOW (LES) WILL GRADUALLY FILL IN BEHIND THE DEPARTING
SYSTEM...AS WINDS TURN NW (AND MORE NNW BY EARLY AFTERNOON)...AND
COLD ADVECTION RESUMES. DELTA T/S WILL START OUT THE DAY IN THE
15-17 RANGE...BUT INCREASE TO THE LOWER 20S BY EARLY EVENING...SO
INSTABILITY WILL BECOME QUITE FAVORABLE LATER IN THE DAY. INVERSION
HEIGHTS WILL ALSO BE REASONABLY HEALTHY ON LAKE MI BY 21Z (6-7K
FT)...CLOSER TO 3K FT ON EASTERN SUPERIOR. THERE IS ONE NEGATIVE
FACTOR TO ENTER IN...AN E-W MESOSCALE SURFACE RIDGE AXIS OVER
NORTHERN LAKE MI AND FAR NORTHERN LOWER MI. THIS IS LOCATED BETWEEN
TROFS ON SUPERIOR (LAKE-INDUCED) AND IN CENTRAL LOWER MI (SYNOPTIC).

THE NNW FETCH IS NOT FAVORABLE FOR MOST OF EASTERN UPPER...THOUGH
PARADISE AND ENVIRONS COULD SQUEEZE OUT 1-2 INCHES OF SNOW. THE
SIMILAR FETCH ON LAKE MI TARGETS AREAS NEAR AND WEST OF M-66.
AGAIN...SINCE THE BETTER INSTABILITY ONLY ARRIVES DURING THE
AFTERNOON...AM NOT ESPECIALLY BULLISH ON ACCUMS. SOME LOCALIZED
3-INCH ACCUMS ARE POSSIBLE...ESPECIALLY IN THE HILLS SE-S-SW OF TVC.
FOR MOST PLACES OVER THERE...1-2 SHOULD WORK.

MAX TEMPS IN THE 20S...THOUGH EARLY IN THE DAY (ESPECIALLY IN THE
NORTH). READINGS WILL FALL BACK INTO THE MID TEENS IN THE AFTERNOON
IN EASTERN UPPER.

JZ

&&

.LONG TERM.../ISSUED AT 655 AM/...TONIGHT AND BEYOND

ALL SORTS OF FUN AND GAMES OVER THE NEXT COUPLE OF DAYS. THE UPPER
LOW NOW OVER QUEBEC WILL SHOOT BACK WESTWARD...AND GET DRAGGED
OVERHEAD FRIDAY EVENING BEFORE LOOPING BACK TO NEW ENGLAND SATURDAY.
THE UPPER LOW WILL SHOVE A BOUNDARY SOUTHWARD ACROSS NORTHERN MI
FRIDAY AFTERNOON AND FRIDAY NIGHT. THE NNE 1000-850MB WINDS BEHIND
THIS BOUNDARY WILL QUIET THINGS A BIT BY SATURDAY. LES TRENDS REMAIN
THE MAIN CONCERN.

MODELS...DIFFERENCES EMERGE BY FRIDAY NIGHT AS TO HOW QUICKLY TO
START TO EJECT THE UPPER LOW TO THE SE. THE GFS IS OVER LAKE ERIE BY
8/06Z...WHILE NAM/12Z ECMWF/21Z SREF STILL HANG BACK OVER NORTHERN
LOWER. PER HPC...A BIG OLE BLEND IS IN ORDER...AT LEAST UNTIL THE
COMPLEX INTERACTION OF VARIOUS SHORTWAVES RESOLVES ITSELF BETTER.

TONIGHT...OUR INITIAL SURFACE LOW WILL HANG AROUND NEAR GEORGIAN
BAY...DEEPENING A BIT TO 992MB. A 2ND LOW WILL MIGRATE RAPIDLY
SOUTHWARD FROM NORTHERN ONTARIO OVERNIGHT...REACHING EASTERN
SUPERIOR AT 994MB OR SO BY MORNING. OUR INITIAL NNW 1000-850MB WINDS
WILL SLOWLY BACK TO THE NW THRU 06Z. THEY WILL BACK FURTHER TO WNW
ON LAKE MI/HURON OVERNIGHT...AND GO ALMOST WEST ON EASTERN UPPER MI
(WITH VERY TIGHT CYCLONIC CURVATURE THANKS TO THE APPROACHING LOW).
850MB TEMPS WILL STABILIZE NEAR -16/-17C.

EASTERN UPPER...AGAIN A PREVAILING NNW FETCH EARLY ON WILL KEEP
THINGS MOSTLY QUIET OUTSIDE OF PARADISE AREA. VERY LATE...1000-850MB
CONVERGENCE INCREASES MARKEDLY AS THE SURFACE LOW APPROACHES FROM
THE NORTH. THIS WILL INCREASE SNOWFALL RATES INTO FAR WESTERN
CHIPPEWA. 2-3 INCHES THERE WILL SUFFICE FOR NOW...BUT THE VAST
MAJORITY OF EASTERN UPPER WILL BE AN INCH OR LESS.

NORTHERN LOWER...REASONABLY VIGOROUS LES STILL EXPECTED...WITH DELTA
T/S 20-22...INVERSION HEIGHTS 6-7K FT...AND INCREASING MOISTURE
ABOVE 750MB (MAINLY OVERNIGHT...AS SYSTEM TO OUR N APPROACHES). THE
SLOWLY BACKING WINDS...FROM NNW TO WNW...WILL TEND TO SPREAD THINGS
OUT A BIT. GIVEN THE BEST SNOWFALL RATES SHOULD BE OVERNIGHT...WHEN
MOISTURE IS DEEPEST...BEST SNOWFALL WILL BE IN THE NW/WNW SNOWBELTS
(MAINLY INSIDE A TVC-GRAYLING-PETOSKEY TRIANGLE). WILL HAVE 1-3 FOR
TVC/CAD AREAS...2-4 KALK/GLR/BOYNE CITY. MINIMAL SNOWFALL EAST OF
I-75. THE MAX AMOUNTS ARE MARGINAL ADVISORY ACCUMS...BUT THERE IS NO
NEED TO ISSUE THAT HEADLINE THIS EARLY.

FRIDAY...UPPER LOW WILL DROP ACROSS EASTERN UPPER AND OVER FAR
NORTHERN LOWER MI. AN ASSOCIATED WNW-ESE ORIENTED SURFACE BOUNDARY
WILL VERY SLOWLY CROSS EASTERN UPPER...EVENTUALLY TAKING ON A W-E
ORIENTATION WHILE REACHING FAR NORTHERN LOWER MI LATE IN THE DAY. A
WAVE WILL BE PRESENT ALONG THIS FRONT...MOST LIKELY JUST WEST OF
EMMET COUNTY AT 00Z. THE COLD CORE LOW WILL LOWER 700MB TEMPS TO
-26/-27C...THAT WILL ALSO BE THE TOP OF THE INVERSION (8-9K FT) FOR
MOST OF THE DAY. OMEGA WILL ALSO BE NICELY ENHANCED IN THE
CONVERGENT AND SHARPLY CYCLONIC FLOW PRESENT UP THRU 500MB.

SO THE THERMODYNAMICS AND LARGE-SCALE KINEMATICS ARE THERE FOR
IMPRESSIVE LAKE ENHANCED SNOW. BUT...BUT...WINDS ARE GOING TO MAKE
THE /WHERE/ PART OF THE EQUATION PROBLEMATIC. WILL LOOK AT
1000-700MB WINDS...GIVEN THE DEEPER CONVECTIVE LAYER.

FOR EASTERN UPPER MI...WITH THE SURFACE LOW LIKELY TRANSITING THE
LUCE/WESTERN MACKINAC CO AREA DURING THE DAY...THE BEST ONSHORE FLOW
WILL OCCUR WEST OF THERE. IN FACT...THERE MAY BE SW FLOW CONCERNS
FOR A TIME INTO MACKINAC COUNTY AROUND MIDDAY (THOUGH THAT IS BRIEF
AND THE FLOW IS VERY WEAK)...AND SE WINDS INTO DETOUR/DRUMMOND LATE
IN THE DAY (SAME WEAK WINDS THOUGH). WILL GIVE MOST OF EASTERN UPPER
MI SNOW...THE BOUNDARY DROPPING THRU SHOULD FOCUS A BAND OF
SHSN...BUT KEEP AMOUNTS GENERALLY ON THE LIGHT SIDE...UP TO 2 IN.

NORTHERN LOWER...INITIAL WNW WILL GO WEST BY MIDDAY THRU THE
AFTERNOON (AND EVEN WSW NEAR LTL TRAV BAY). TOWARD EVENING...A QUICK
VEERING TO NW/NNW IS ANTICIPATED ON LAKE MI (WHILE SOUTHERLY ON
HURON). MEAN 1000-700MB WINDS WILL WEAKEN TO 10KT OR LESS IN THE
AFTERNOON. ACCUMULATING SNOW WILL OCCUR OVER ALL OF NW LOWER...WITH
THE HIGHEST AMOUNTS IN LEELANAU/ANTRIM/CHARLEVOIX/SOUTHERN EMMET...
WHICH WILL BENEFIT FROM THE LONGEST FETCH WILL OCCUR FOR THE LONGEST
TIME. 2-3 INCHES NEAR AND SOUTH OF M-72 AND WEST OF I-75...3-5 TO
THE NORTH (BUT SOUTH OF PLN). IN NE LOWER MI...THE SYNOPTIC FORCING
STILL JUSTIFIES NMRS SHSN AND LOCAL 1-2 INCH ACCUMS.

FRIDAY NIGHT/SATURDAY...UPPER LOW WILL PROCEED TO SOUTHERN LAKE
HURON FRI NIGHT...AND TO PA ON SATURDAY. THE SURFACE BOUNDARY WILL
PROCEED JUST SOUTH OF THE FORECAST AREA FRIDAY NIGHT...THEN HANG OUT
IN CENTRAL LOWER MI ON SATURDAY. THE CONVOLUTED AND HIGHLY CYCLONIC
LOW LEVEL WINDS PRESENT EARLY FRIDAY NIGHT...WILL GIVE WAY TO
NE-ERLY WINDS BY SAT MORNING...AND BACK TO THE NORTH DURING THE DAY.

EASTERN UPPER...A DRYING TREND SHOULD TAKE HOLD FRI NIGHT...AS
SYNOPTIC SUPPORT EXITS SOUTH AND NE WINDS ARE NO HELP. NO MORE THAN
CHANCE POPS NEEDED FOR LATE FRIDAY NIGHT THRU SATURDAY...THOUGH
THERE SHOULD BE ENOUGH MID/HIGH CLOUDS TO PRECLUDE MUCH CHANCE OF
SUNSHINE UNTIL MAYBE LATE SATURDAY.

NORTHERN LOWER...THE AIRMASS WILL CONTINUE TO MODERATE A BIT...AS A
TOUCH OF ATLANTIC AIR GETS DRAWN IN. 850MB TEMPS WILL WARM TO AROUND
13C...DECREASING DELTA T/S TO THE UPPER TEENS. THAT/S STILL PLENTY
FOR LES. THE PASSING BOUNDARY FRIDAY NIGHT WILL FAVOR HIGHER POPS
ACROSS THE REGION...BUT FOR THE MOST PART UNFAVORABLE WINDS WILL
LIMIT ACCUMS. 1-2/1-3 INCHES SEEMS REASONABLE FOR APN/ROGERS
CITY...AND FOR LEELANAU DOWN TO MANISTEE...LESS ELSEWHERE. THESE
AREAS WILL AGAIN BE THE MAIN FOCUS SATURDAY...THOUGH THE BETTER
ACCUMS WILL EXTEND FURTHER DOWN THE HURON COAST TOWARD OSC. STILL...
A COUPLE OF INCHES ONLY GIVEN THE LACK OF SYNOPTIC SUPPORT. WILL
HAVE LESS SNOW IN THE INTERIOR ON SATURDAY...THOUGH NOT MUCH IN THE
WAY OF SUN.

JZ

REST OF THE FCST BEGINNING 00Z/SUN: UNSEASONABLY QUIET WX LOCKED-IN
THRU AT LEAST MID-MONTH VIA UNBUDGING GREENLAND BLOCK. POLAR VORTEX
WILL CONTINUE PROPAGATING AWAY FROM THE GTLKS SAT NGT-SUN WITH
LINGERING BAGGINESS IN THE HGT FIELDS. THE EC REMAINS ON THE SLOWEST
END OF THE GUIDANCE ENVELOPE WITH DEPARTURE OF UPR TROF SUN. THE GEM
PERSISTS IN FCSTG SUBSTANTIAL 12 HR HGT RISES AND SHRTWV RIDGING.
GFS HAS SHOWN BOTH EXTREMES BUT UNDECIDED. EITHER WAY DONT EXPECT
MUCH DIFFERENCE IN SENSIBLE WX. THE TROF ENTERING THE PACIFIC NW FRI
NGT-SAT WILL BE ASSOCIATED WITH A MAJOR DUMP OF ARCTIC AIR INTO THE
USA. 1056 MB HIGH PRES OVER THE NW TERRITORIES SPILLS DOWN THE FRONT
RANGE BEGINNING SUN. SUBSTANTIAL MODIFICATION WILL KEEP THIS COLD
AWAY FROM THE GTLKS. CONDITIONS APPEAR UNFAVORABLE FOR ANY
APPRECIABLE LES THRU THE END OF NEXT WEEK. WHILE THERE IS SOME
POTENTIAL FOR OH VALLEY CYCLOGENESIS EARLY NEXT WEEK IN THE EXIT
REGION OF POLAR JET...IT APPEARS MORE LIKELY THAT E COAST PREVAILS.
THE TROF PROGRESSING THRU THE SRN USA STEALS THE INSTABILITY AND OH
VALLEY TROF/JET SUPPLEMENT E COAST DEVELOPMENT. WHILE A SLIVER OF
POSSIBILITY REMAINS FOR SOMETHING CLOSE TO MI IN THE MON-MON NGT
TIME FRAME VIA USA/NA ENSEMBLES...IT APPEARS DOUBTFUL ATTM. NO
SUBSTANTIVE PCPN EVENTS ARE FORESEEABLE THRU 1/20. THE DAILIES...
CONFIDENCE HAS INCREASED ENUF TO RAISE POPS SUBSTANTIALLY SAT NGT
FOR N-NNW FLOW AREAS WITH LINGERING LOWER POPS SUN AS MSTR THINS.
SOME DUSTINGS UP TO .5" ENVISIONED SAT NGT AND LITTLE IF ANYTHING
MEASUREABLE SUN. SUNDAY COULD BE ONE OF THOSE DAYS WITH LIGHT SNOW
SHWRS/FLURRIES INTERMINGLED WITH SUN. MON MOST PLACES PROBABLY SEE A
FAIR AMT OF SUNSHINE IN NE-N FLOW. BRUSHED UP TEMPS/WINDS/DWPTS A
TAD SAT NGT-MON. OTHERWISE NO BIG CHANGES.

JH

&&

.MARINE.../ISSUED AT 418 AM/

NW WINDS WILL DEVELOP AND INCREASE AS LOW PRESSURE ON EASTERN
SUPERIOR STRENGTHENS AND MOVES TOWARD GEORGIAN BAY TODAY AND
TONIGHT. SMALL CRAFT ADVISORIES HAVE BEEN HOISTED FOR THE NW LOWER
MI COAST...AND FOR WHITEFISH BAY. ADDITIONAL ADVISORIES WILL BE
NEEDED LATER ON...ESPECIALLY FOR THE NE LOWER MI COAST...AS WINDS
INCREASE OVER THERE TONIGHT.

JZ

&&

.AVIATION.../ISSUED AT 630 AM/...VALID FOR 12Z TAFS

A COLD FRONT IS MOVING ACROSS NORTHERN LOWER MI EARLY THIS MORNING.
AS IT PASSES...WIDESPREAD -SN (MOSTLY MVFR...ISOLATED IFR) WILL GIVE
WAY TO LAKE EFFECT -SHSN. TVC WILL SEE RESPECTABLE -SHSN THIS
AFTERNOON...WITH PREVAILING IFR CONDITIONS EXPECTED. OTHERWISE...
MAINLY MVFR CIGS/VSBYS EXPECTED THRU THE FORECAST...WITH APN
IMPROVING TO VFR TONIGHT.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 5 AM EST FRIDAY
     FOR LMZ323-342-344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 5 AM EST FRIDAY
     FOR LSZ321.

&&
Hazardous weather outlook, Jan 6, 4:27 AM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 AM EST THU JAN 6 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
071200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
427 AM EST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL INCREASE IN INTENSITY THIS AFTERNOON
AND TONIGHT. LIGHT TO LOCALLY MODERATE ACCUMULATIONS ARE EXPECTED
IN PARTS OF EASTERN UPPER AND ESPECIALLY NORTHWEST LOWER
MICHIGAN...MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MODERATE ACCUMULATIONS OF LAKE EFFECT SNOW WILL CONTINUE IN PARTS
OF NORTHWEST LOWER MICHIGAN ON FRIDAY. LIGHT SNOW ACCUMULATIONS
WILL OCCUR FRIDAY NIGHT AND SATURDAY NEAR THE COASTLINES OF BOTH
NORTHWEST AND NORTHEAST LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Antrim

When
January 6, 11:00 AM EST to January 7, 9:00 PM EST
Where
Antrim forecast zone
Reported by
NWS Employee
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
January 6, 11:00 AM EST to January 7, 10:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Charlevoix

When
January 6, 12:00 PM EST to January 8, 2:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Lake-Effect Snow, Leelanau

When
January 6, 12:00 PM EST to January 9, 10:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Benzie

When
January 6, 12:00 PM EST to January 9, 6:00 AM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
January 6, 12:00 PM EST to January 7, 10:15 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Manistee

When
January 6, 12:00 PM EST to January 9, 5:00 AM EST
Where
Manistee forecast zone
Reported by
Broadcast Media
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Lake-Effect Snow, Otsego

When
January 7, 7:00 AM EST to 7:00 PM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281160, 281163, 281158, 281159, 281161, 281162, 281164, 281165.